Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 114, NWS La Crosse, WI

September 4, 2012Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 4, 2012, 11:14 PM CDT for Clayton County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2012, 11:14 PM CDT (04:14 UTC)
Expired
Sep 5, 2012, 12:00 AM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Clayton County, IA

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 11:45 PM CDTHAIL 12 Ssw Mederville, IADIME TO QUARTER SIZE HAIL COVERING THE GROUND. HAILED FOR OVER 20 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WUUS53 KARX 050414
SVRARX
IAC043-050500-
/O.NEW.KARX.SV.W.0114.120905T0414Z-120905T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1114 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAYTON COUNTY IN NORTHEAST IOWA...

* UNTIL MIDNIGHT CDT

* AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED NEAR LITTLEPORT...OR 7 MILES SOUTH OF
  ELKADER...MOVING SOUTHEAST AT 15 MPH. THIS STORM CAN PRODUCE       
  QUARTER SIZE HAIL.THIS WARNING EXTENDS THE PREVIOUS SEVERE         
  THUNDERSTORM WARNING FOR CLAYTON COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIXBY STATE PARK AROUND 1125 PM...
  ELKPORT AND GARBER AROUND 1130 PM...
  WOOD AROUND 1135 PM...
  UPDEGRAFF AND OSTERDOCK AROUND 1145 PM...
  FAIRVIEW AROUND 1150 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4283 9158 4291 9141 4269 9107 4264 9118
      4264 9138
TIME...MOT...LOC 0414Z 317DEG 13KT 4275 9138
WIND...HAIL <50MPH 1.00IN

$$

JW
3 follow-up statements
682 
WWUS53 KARX 050427
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1127 PM CDT TUE SEP 4 2012

IAC043-050500-
/O.CON.KARX.SV.W.0114.000000T0000Z-120905T0500Z/
CLAYTON IA-
1127 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
CLAYTON COUNTY UNTIL MIDNIGHT CDT...

AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR LITTLEPORT...OR 10 MILES SOUTH OF
ELKADER...MOVING SOUTHEAST AT 15 MPH. THIS STORM CAN PRODUCE QUARTER
SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOOD AROUND 1140 PM...
  UPDEGRAFF AND FAIRVIEW AROUND 1150 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

&&

LAT...LON 4279 9154 4288 9137 4269 9107 4264 9118
      4264 9138
TIME...MOT...LOC 0428Z 317DEG 13KT 4271 9133
WIND...HAIL <50MPH 1.00IN

$$

JW
917 
WWUS53 KARX 050438
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1138 PM CDT TUE SEP 4 2012

IAC043-050500-
/O.CON.KARX.SV.W.0114.000000T0000Z-120905T0500Z/
CLAYTON IA-
1138 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
CLAYTON COUNTY UNTIL MIDNIGHT CDT...

AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR MEDERVILLE...OR 9 MILES SOUTH OF
ELKADER...MOVING SOUTHEAST AT 15 MPH. THIS STORM CAN PRODUCE PING
PONG BALL SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIXBY STATE PARK AROUND 1145 PM...
  ELKPORT AND GARBER AROUND 1150 PM...
  WOOD AND UPDEGRAFF AROUND MIDNIGHT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

&&

LAT...LON 4279 9154 4285 9140 4269 9107 4264 9118
      4264 9138
TIME...MOT...LOC 0438Z 317DEG 13KT 4272 9140
WIND...HAIL <50MPH 1.50IN

$$
901 
WWUS53 KARX 050451
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 PM CDT TUE SEP 4 2012

IAC043-050500-
/O.CON.KARX.SV.W.0114.000000T0000Z-120905T0500Z/
CLAYTON IA-
1151 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
CLAYTON COUNTY UNTIL MIDNIGHT CDT...

AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR BIXBY STATE PARK...OR 11 MILES SOUTH
OF ELKADER...MOVING SOUTHEAST AT 15 MPH. THIS STORM CAN PRODUCE PING
PONG BALL SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOOD AND UPDEGRAFF AROUND MIDNIGHT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

&&

LAT...LON 4276 9151 4282 9136 4269 9107 4264 9118
      4264 9138
TIME...MOT...LOC 0451Z 317DEG 13KT 4269 9136
WIND...HAIL <50MPH 1.50IN

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:37 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Sep 4, 6:37 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
637 PM CDT TUE SEP 4 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
256 PM CDT TUE SEP 4 2012

MAIN FORECAST CONCERNS ARE ON CONVECTION THROUGH WEDNESDAY MORNING
AND ASSOCIATED SEVERE WEATHER POTENTIAL.

CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED A POTENT SHORTWAVE TROUGH OVER SOUTHERN SASKATCHEWAN INTO
EASTERN MONTANA...THEN NEAR ZONAL TO SLIGHT SOUTHWEST FLOW STREAMING
EAST INTO NEW ENGLAND. WITHIN THIS FLOW...A SHORTWAVE WAS PRESENT
OVER FAR WESTERN WISCONSIN...WITH SOME WEAK RIDGING RIGHT BEHIND IT
OVER MINNESOTA. MOSTLY SUNNY SKIES AFTER THE FOG BURNED OFF THIS
MORNING HAS ALLOWED FOR STRONG HEATING ACROSS THE AREA. WITH 12Z
RAOBS HAVING 850MB TEMPS AROUND 18C...TEMPERATURES HAVE CLIMBED INTO
THE MID TO UPPER 80S. DEWPOINTS REMAIN MUGGY FOR THIS TIME OF
YEAR...IN THE MID 60S TO AROUND 70. THE COMBINATION OF THE
TEMPERATURES AND DEWPOINTS HAS RESULTED IN MLCAPE VALUES OF
2000-3000 J/KG WITH LITTLE CIN. AT THE SURFACE...LOW PRESSURE WAS
NEAR AITKIN MN WITH A DRY-LINE ARCING THROUGH NORTHWEST WI INTO
SOUTHEAST MN. PLENTY OF CUMULUS GOING UP AHEAD OF THIS DRY LINE.
STORMS ARE EXPECTED TO DEVELOP IN THE NEXT HOUR OR TWO OUT OF THIS
CUMULUS FIELD. BIG CONCERN FOR SEVERE WEATHER IS WIND GIVEN
MID-LEVEL DRY AIR PRESENT...SEEN ON BOTH WATER VAPOR AND THE 12Z MPX
SOUNDING.  TO THE WEST...FAIRLY QUIET ACROSS THE DAKOTAS AHEAD OF
THE POTENT TROUGH. HOWEVER...ANOTHER SURFACE LOW HAS DEVELOPED AHEAD
OF IT NEAR PIERRE. IN ADDITION... GOES PRECIPITABLE WATER IMAGERY
SHOWS MOISTURE BEGINNING TO SURGE TO THE NORTHWEST THROUGH EASTERN
NEBRASKA AHEAD OF THE SURFACE LOW/UPPER TROUGH.

REST OF THE AFTERNOON...ASSUMING CONVECTION FIRES IN THE CUMULUS
FIELD...WHICH IS INDICATED BY MANY MESO-MODELS...EXPECTING IT TO
PROPAGATE EAST-SOUTHEAST QUICKLY DURING THE NEXT FEW HOURS. THIS IS
DUE TO THE DRY MID LEVEL AIR ALLOWING FOR RAPID MOVING OUTFLOW AS
WELL AS THE MAIN SHORTWAVE ACCOMPANYING IT SHIFTING INTO EASTERN
WISCONSIN BY 00Z. THEREFORE...THINKING THE SEVERE THREAT AND
PROBABLY MUCH OF THE PRECIPITATION WILL END BY 00Z. ONLY CAVEAT
COULD BE IN FAR SOUTHWEST WI AND FAR NORTHEAST IA WHERE THERE ARE
HINTS THE TAIL END OF CONVECTION COULD STALL OUT. KEPT SOME HIGHER
CHANCES OF PRECIPITATION DOWN THERE JUST IN CASE.

TONIGHT AND WEDNESDAY...THE POTENT SHORTWAVE OVER EASTERN MONTANA IS
FORECAST TO MOVE INTO WESTERN MINNESOTA BY 12Z WEDNESDAY. AS THIS
OCCURS...THE MOISTURE SEEN LIFTING UP THROUGH EASTERN NEBRASKA RIGHT
NOW IS GOING TO GET ISENTROPICALLY LIFTED UP TOWARDS US. SO AFTER
SOME BRIEF SHORTWAVE RIDGING AND SUBSIDENCE THIS EVENING...ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS LOOKS LIKELY. DEVELOPMENT MAY
OCCUR SOUTH OF I-90 AS EARLY AS 03Z AS SUGGESTED BY THE 04.12Z
NAM/GFS. BETTER POTENTIAL FOR PRECIPITATION FOR THE ENTIRE AREA IS
AFTER MIDNIGHT AS THE SHORTWAVE APPROACHES AND 850MB MOISTURE
TRANSPORT REALLY INCREASES. MID-LEVEL FLOW IS NICELY DIFFLUENT TOO
AHEAD OF THE WAVE...AIDING IN FORCING. MCS DEVELOPMENT IS CERTAINLY
POSSIBLE...AS NOTED BY THE 04.12Z ECMWF/UKMET/CANADIAN/NAM.
REGARDING SEVERE CONCERN...1-6KM SHEAR VALUES VARY FROM MODEL TO
MODEL. NAM IS ON THE ORDER OF 30-40 KT WHILE THE GFS IS 20-30KT. THE
NAM WOULD DEFINITELY GIVE A SEVERE WEATHER CONCERN...WITH BOTH HAIL
AND DAMAGING WINDS POSSIBLE. THE GFS NOT AS MUCH SO. THEREFORE...
THINK THE SPC\S DAY 1 OUTLOOK SLIGHT RISK IDEA IS APPROPRIATE. A BIG
NOTE...THERE IS A POSSIBILITY MCS DEVELOPMENT COULD OCCUR FARTHER
SOUTH SAY MORE OVER IOWA. IF IT DOES...CORFIDI VECTORS WOULD TAKE IT
SOUTHEAST...LIMITING SOME OF THE CONVECTIVE ACTIVITY OVER THE
FORECAST AREA. SHORTWAVE TROUGH IS PROGGED TO HEAD EAST TO CENTRAL
UPPER MICHIGAN AND LAKE MICHIGAN BY 18Z...ALLOWING STRONG ISENTROPIC
DESCENT TO FILTER INTO THE AREA AND CLEAR OUT THE
PRECIPITATION/CLOUDS. COLD FRONTAL BOUNDARY TOO LOOKS TO BE THROUGH
THE AREA AROUND 18Z. 850MB TEMPS FALL QUITE A BIT WITH THE PASSAGE
OF THE TROUGH. THROUGH 12Z WEDNESDAY...THEY HOVER BETWEEN 18-20C. BY
00Z THURSDAY...THOUGH... THEY FALL TO 12-14C. THUS...ANTICIPATE A
COOLER DAY TOMORROW...MORE AROUND SEASONABLE NORMALS.

WEDNESDAY NIGHT AND THURSDAY...TROUGHING OVER THE FORECAST AREA AS A
RESULT OF THAT POTENT SHORTWAVE MOVING THROUGH WEDNESDAY LOOKS TO BE
SHORT-LIVED. THAT IS BECAUSE ANOTHER POTENT TROUGH IS PROGGED TO
DROP SOUTH INTO MONTANA BY 12Z THURSDAY. THERE WILL BE ENOUGH
SUBSIDENCE AND DRY AIR PERSISTING IN THE WAKE OF WEDNESDAY\S
SHORTWAVE SUCH THAT WEDNESDAY NIGHT STAYS DRY. AT THE SURFACE...A
HIGH PRESSURE RIDGE IS PROGGED TO BUILD INTO WESTERN PORTIONS OF THE
FORECAST AREA BY 12Z THURSDAY. GIVEN THE RIDGE POSITION...ENOUGH OF
A NORTHWESTERLY BREEZE SHOULD OCCUR TO PREVENT ANY FOG AT LEAST IN
THE MISSISSIPPI RIVER VALLEY. OTHER SMALLER VALLEYS LIKE THE
WISCONSIN MAY STILL BE SUSCEPTIBLE...THOUGH. COOLER NIGHT LIKELY
WITH WINDS LIGHTENING UP THROUGH THE NIGHT AS WELL AS CLEAR SKIES.
SOME OF THE TYPICAL COLD SPOTS COULD FALL INTO THE MID 40S. ON
THURSDAY...THAT POTENT TROUGH DIGS DOWN A LITTLE MORE THROUGH
MONTANA...SETTING UP WEST-SOUTHWEST MID LEVEL FLOW OVER THE AREA.
WITHIN THIS FLOW...THERE COULD BE A SHORTWAVE SKIMMING ACROSS
NORTHERN WISCONSIN IN THE AFTERNOON...BUT OTHERWISE MODELS DO NOT
SHOW ANY OTHER SHORTWAVES OF SIGNIFICANCE. HOWEVER..WITH THAT POTENT
TROUGH DIGGING A LITTLE MORE...IT SETS UP A 310-315K ISENTROPIC
LIFT/MID-LEVEL FRONTOGENESIS ZONE DOWNSTREAM ACROSS THE NORTHERN
PLAINS INTO OUR REGION. LOOKS LIKE ANY PRECIPITATION RESULTING FROM
THIS FORCING WILL STAY WEST OF OUR AREA...BUT AN INCREASE IN
MID/HIGH CLOUDS IS LIKELY...ESPECIALLY IN THE AFTERNOON. 850MB TEMPS
OF 12-14C COMBINED WITH A DECENT AMOUNT OF SUN AND THE DRY AIR
SHOULD ALLOW FOR TEMPERATURES TO CLIMB INTO THE MID TO UPPER 70S.

THURSDAY NIGHT AND FRIDAY...THE POTENT TROUGH OVER MONTANA IS
FORECAST TO DIG SOUTHEAST DURING THIS PERIOD...BEING PUSHED BY
RIDGING DROPPING DOWN INTO SOUTH CENTRAL CANADA. BY 00Z SATURDAY...A
LONG WAVE TROUGH SHOULD EXTEND FROM NORTHEAST ONTARIO...INTO THE
FORECAST AREA AND INTO NEBRASKA. THE MAIN ISSUE WITH THIS POTENT
TROUGH COMING TOWARDS THE AREA IS WHERE DOES THE FRONTOGENESIS ZONE
AHEAD OF IT LAY UP...AND THUS THE ASSOCIATED PRECIPITATION. THE
04.00Z ECMWF KEPT THE BULK OF IT ACROSS IOWA THURSDAY NIGHT AND INTO
ILLINOIS AND MISSOURI ON FRIDAY...THUS FOR THE MOST PART OUR
FORECAST AREA ENDS UP DRY. THE 04.12Z NAM IS FARTHER NORTH...HAVING
PRECIPITATION FALL SOUTH OF INTERSTATE 94 AFTER MIDNIGHT THURSDAY
NIGHT AND FRIDAY. 04.12Z GFS IS A LITTLE MORE INTERESTING. THE MODEL
SUGGESTS SOME HIGHER LEVEL FRONTOGENESIS PRODUCING A BAND OF MOSTLY
LIGHT RAIN...WHICH SLOWLY DROPS SOUTH THROUGH THE AREA AFTER
MIDNIGHT THURSDAY NIGHT THROUGH FRIDAY. THESE BANDS SOMETIMES VERIFY
AND OTHER TIMES NOT. OVERALL...THE BULK OF THE PRECIPITATION IN THE
GFS FALLS TO THE SOUTH. IN ANY EVENT...ALL MODELS SUGGEST A NEED TO
INCREASE PRECIPITATION CHANCES UP TO 40 FOR NOW...MAINLY SOUTH OF
I-90. FURTHER REFINEMENTS WILL BE NEEDED AS WE GET CLOSER TO THIS
PERIOD. WITH MORE CLOUDS AS WELL AS COOLER AIR COMING IN WITH THE
UPPER TROUGH...ANTICIPATE THIS PERIOD TO BE MUCH COOLER THAN AS OF
LATE. THIS WILL BE ESPECIALLY TRUE ON FRIDAY AS 850MB TEMPS FALL TO
6-9C. HIGHS ON FRIDAY MAY GET STUCK IN THE 60S...ESPECIALLY IF IT
RAINS ALL DAY LIKE THE NAM.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
256 PM CDT TUE SEP 4 2012

04.12Z ECMWF/GFS/CANADIAN AND GFS ENSEMBLES ARE A LITTLE DIFFERENT
AMONGST EACH OTHER TODAY COMPARED TO YESTERDAY...MOSTLY WITH REGARDS
TO HANDLING WHETHER THE UPPER TROUGH COMING THROUGH THE FORECAST
AREA FRIDAY ENDS UP CLOSING OFF IN THE OHIO RIVER VALLEY.
INTERESTINGLY...THE 04.12Z ECMWF/CANADIAN AND GFS HAVE NOW
FLIP-FLOPPED WITH EACH OTHER...WITH THE ECMWF/CANADIAN NOW MORE
PROGRESSIVE AND THE GFS CLOSING OFF. FOR OUR AREA...THOUGH...WHICH
EVER SOLUTION PANS OUT REALLY DOESN\T MATTER...AS BOTH SCENARIOS
BUILD HIGH PRESSURE INTO THE FORECAST AREA FOR THE WEEKEND. SO MAYBE
AFTER A FEW LINGERING SHOWERS IN NORTHEAST IA/SOUTHWEST WI FRIDAY
NIGHT...EXPECT DECREASING CLOUDS AND DRY WEATHER FOR THE WEEKEND.
CERTAINLY LOOKS COOL COMPARED TO WHAT HAS BEEN SEEN RECENTLY...
THANKS TO 850MB TEMPS OF 6-8C ON SATURDAY AND 10-12C ON SUNDAY.
WOULD NOT BE SURPRISED IF SOME OF THE TYPICAL COLD SPOTS END UP
SEEING SOME UPPER 30S.

FOR EARLY NEXT WEEK...UPPER RIDGING OVER THE WESTERN U.S. IS
FORECAST TO BUILD UP INTO THE FORECAST AREA...BUT FLATTEN PRETTY
QUICKLY BY TUESDAY AS A SHORTWAVE TROUGH CROSSING SOUTHERN CANADA.
WILL SEE A WARM UP WITH THE RIDGING COMING IN...AT LEAST BACK TO
NORMAL. DRY CONDITIONS SHOULD CONTINUE AS WELL WITH THE HIGH
PRESSURE OVER THE WEEKEND BLOCKING GULF OF MEXICO MOISTURE RETURN.

&&

.AVIATION...TONIGHT AND WEDNESDAY
637 PM CDT TUE SEP 4 2012

CURRENT CONVECTION SHOULD PUSH EAST OF THE KLSE BETWEEN 00 AND
01Z...GIVING WAY TO CLEAR SKIES AND GENERALLY WESTERLY WINDS. NEXT
FOCUS IS ON OVERNIGHT CONVECTION EXPECTED TO FIRE UP ACROSS
SOUTHERN MINNESOTA AT THE NOSE OF THE 850 MB MOISTURE TRANSPORT
AND AHEAD OF SURFACE COLD FRONT. STORMS SHOULD DEVELOP AROUND
06Z...AND THEN PUSH EAST ACROSS THE TAF SITES THROUGH AROUND 12Z.

ONE CONCERN FOR THE OVERNIGHT GIVEN THIS EVENING/S RAINFALL IS
DENSE FOG AT KLSE. IF SKIES REMAIN CLEAR EARLY ON AND WITH LIGHT
WINDS...COULD SEE SOME PATCHY RIVER VALLEY FOG AT KLSE. THIS WILL
NEED TO BE CLOSELY MONITORED.

CONTINUED PREVIOUS FORECAST FOR THE MOST PART...EXCEPT ADDED A
VICINITY SHOWER BETWEEN 13-15Z. WINDS WILL SHIFT TO THE NORTH
BEHIND COLD FRONTAL PASSAGE AN SKIES WILL BECOME CLEAR WITH SOME
GUSTY WINDS POSSIBLY UP TO 20 KTS AT KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
256 PM CDT TUE SEP 4 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...ZT
Hazardous weather outlook, Sep 4, 4:46 PM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT TUE SEP 4 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
446 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

LOOK FOR THUNDERSTORMS TO AFFECT MUCH OF THE AREA BEFORE 8 PM. THESE
STORMS WILL BE ABLE TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG
WITH BRIEF HEAVY RAIN AND LIGHTNING. SOME OF THE HAIL COULD BE THE
SIZE OF GOLFBALLS OR LARGER.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA AND
SOUTHERN MINNESOTA LATE THIS EVENING...THEN EXPAND INTO SOUTHWEST
AND CENTRAL WISCONSIN AFTER MIDNIGHT. THESE STORMS ALSO HAVE
THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...
HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY MORNING INTO THE
EARLY AFTERNOON HOURS AS A STRONG COLD FRONT PUSHES THROUGH THE
REGION. A FEW STORMS MAY STILL BE SEVERE AS THEY TRACK TO THE EAST
WEDNESDAY MORNING...THOUGH THE SEVERE STORMS ARE NOT EXPECTED TO BE
VERY WIDESPREAD AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED UNTIL 8 PM...AND POSSIBLY AGAIN
LATE TONIGHT INTO WEDNESDAY MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH/ZT/AJ

In the hours before

Local storm report, Sep 4, 9:01 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
901 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             3 W UTICA               43.98N 92.01W
09/04/2012  M1.75 INCH       WINONA             MN   TRAINED SPOTTER

            REPORTED 1 MILE SOUTH OF ST. CHARLES

0410 PM     HAIL             6 SSW UTICA             43.90N 92.00W
09/04/2012  M2.00 INCH       WINONA             MN   TRAINED SPOTTER

            REPORTED 4 MILES NW OF CLYDE

0425 PM     HAIL             GOODVIEW                44.07N 91.71W
09/04/2012  E1.00 INCH       WINONA             MN   AMATEUR RADIO

0425 PM     HAIL             3 WNW WINONA            44.06N 91.71W
09/04/2012  E0.88 INCH       WINONA             MN   AMATEUR RADIO

0426 PM     HAIL             STOCKTON                44.03N 91.77W
09/04/2012  E1.75 INCH       WINONA             MN   PUBLIC

0426 PM     HAIL             WINONA                  44.05N 91.66W
09/04/2012  E1.00 INCH       WINONA             MN   PUBLIC

            RELAYED FROM KTTC-TV

0447 PM     HAIL             WINONA                  44.05N 91.66W
09/04/2012  E1.00 INCH       WINONA             MN   AMATEUR RADIO

0501 PM     HAIL             1 E WINONA              44.05N 91.64W
09/04/2012  M0.25 INCH       WINONA             MN   TRAINED SPOTTER

            MOSTLY PEA WITH SOME DIME SIZED HAIL ON THE EAST SIDE OF
            WINONA

0506 PM     HAIL             PRESTON                 43.67N 92.08W
09/04/2012  M0.25 INCH       FILLMORE           MN   TRAINED SPOTTER

            HAIL COVERING THE GROUND

0523 PM     HAIL             5 N CANTON              43.60N 91.93W
09/04/2012  M2.50 INCH       FILLMORE           MN   TRAINED SPOTTER

0530 PM     HAIL             HART                    43.88N 91.74W
09/04/2012  E0.75 INCH       WINONA             MN   PUBLIC

0540 PM     HAIL             NEW ALBIN               43.50N 91.29W
09/04/2012  M1.75 INCH       ALLAMAKEE          IA   BROADCAST MEDIA

            RELAYED BY KWWL

0544 PM     HAIL             NEW ALBIN               43.50N 91.29W
09/04/2012  E1.75 INCH       ALLAMAKEE          IA   LAW ENFORCEMENT

0545 PM     HAIL             2 E NODINE              43.90N 91.41W
09/04/2012  M0.25 INCH       WINONA             MN   TRAINED SPOTTER

0550 PM     TSTM WND GST     7 S JUNCTION            44.91N 90.90W
09/04/2012  E40.00 MPH       CLARK              WI   TRAINED SPOTTER

            ALSO PEA SIZED HAIL

0550 PM     HAIL             MOUND PRAIRIE           43.78N 91.45W
09/04/2012  E1.00 INCH       HOUSTON            MN   CO-OP OBSERVER

0558 PM     HAIL             MOUND PRAIRIE           43.78N 91.45W
09/04/2012  E2.00 INCH       HOUSTON            MN   CO-OP OBSERVER

0600 PM     HAIL             SPRING GROVE            43.56N 91.64W
09/04/2012  E2.50 INCH       HOUSTON            MN   PUBLIC

0605 PM     HAIL             SPRING GROVE            43.56N 91.64W
09/04/2012  E1.00 INCH       HOUSTON            MN   PUBLIC

0609 PM     TSTM WND DMG     GREENWOOD               44.77N 90.60W
09/04/2012                   CLARK              WI   AMATEUR RADIO

            TREE DOWN NEAR THE POST OFFICE IN GREENWOOD.

0613 PM     TSTM WND DMG     LOYAL                   44.74N 90.50W
09/04/2012                   CLARK              WI   AMATEUR RADIO

            SEVERAL SMALL TREES DOWN AROUND TOWN.

0613 PM     TSTM WND GST     3 S LONGWOOD            44.84N 90.60W
09/04/2012  E50.00 MPH       CLARK              WI   LAW ENFORCEMENT

            PEA TO DIME SIZED HAIL ALSO

0617 PM     TSTM WND GST     VEEFKIND                44.70N 90.39W
09/04/2012  E60.00 MPH       CLARK              WI   TRAINED SPOTTER

0623 PM     HAIL             LA CROSSE               43.83N 91.23W
09/04/2012  E0.75 INCH       LA CROSSE          WI   PUBLIC

0625 PM     HAIL             5 SE LA CROSSE          43.78N 91.16W
09/04/2012  E0.50 INCH       LA CROSSE          WI   BROADCAST MEDIA

0631 PM     HAIL             MARQUETTE               43.04N 91.18W
09/04/2012  E1.75 INCH       CLAYTON            IA   PUBLIC

0636 PM     HAIL             DORCHESTER              43.47N 91.52W
09/04/2012  E2.00 INCH       ALLAMAKEE          IA   CO-OP OBSERVER

0645 PM     TSTM WND DMG     DE SOTO                 43.43N 91.20W
09/04/2012                   VERNON             WI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN FROM GENOA TO DESOTO AND POINTS EAST

0646 PM     HAIL             PRAIRIE DU CHIEN        43.04N 91.14W
09/04/2012  E1.25 INCH       CRAWFORD           WI   LAW ENFORCEMENT

0656 PM     TSTM WND GST     RED MOUND               43.46N 91.15W
09/04/2012  E80.00 MPH       VERNON             WI   FIRE DEPT/RESCUE

0656 PM     HAIL             BRODTVILLE              42.95N 91.06W
09/04/2012  M1.00 INCH       GRANT              WI   911 CALL CENTER

0700 PM     HAIL             DE SOTO                 43.43N 91.20W
09/04/2012  M0.25 INCH       VERNON             WI   CO-OP OBSERVER

0725 PM     HAIL             HARPERS FERRY           43.20N 91.15W
09/04/2012  E1.25 INCH       ALLAMAKEE          IA   PUBLIC

0729 PM     TSTM WND DMG     RICHLAND CENTER         43.34N 90.38W
09/04/2012                   RICHLAND           WI   LAW ENFORCEMENT

            TREES DOWN ON NORTH EDGE OF RICHLAND CENTER

0740 PM     TORNADO          PATCH GROVE             42.94N 90.97W
09/04/2012                   GRANT              WI   EMERGENCY MNGR

            MULTIPLE REPORTS OF TORNADO ON THE GROUND.

0740 PM     HAIL             3 NW RICHLAND CENTER    43.37N 90.43W
09/04/2012  M1.50 INCH       RICHLAND           WI   PUBLIC

            IN THE COMMUNITY OF LIME RIDGE

0750 PM     HAIL             WAUKON                  43.27N 91.48W
09/04/2012  E0.50 INCH       ALLAMAKEE          IA   EMERGENCY MNGR

0803 PM     TSTM WND GST     1 ENE BOSCOBEL          43.15N 90.69W
09/04/2012  M48.00 MPH       GRANT              WI   MESONET

0805 PM     TSTM WND GST     GLEN HAVEN              42.83N 91.07W
09/04/2012  M70.00 MPH       GRANT              WI   911 CALL CENTER

            SEVERAL REPORTS OF 70 MPH GUSTS ACROSS NORTHERN AND
            WESTERN GRANT COUNTY. COMMUNITIES INCLUDE GLEN
            HAVEN...BAGLEY...BLOOMINGTON

0815 PM     HAIL             PRAIRIE DU CHIEN        43.04N 91.14W
09/04/2012  E0.75 INCH       CRAWFORD           WI   LAW ENFORCEMENT

0830 PM     HAIL             4 W LANCASTER           42.85N 90.79W
09/04/2012  E1.00 INCH       GRANT              WI   EMERGENCY MNGR

0835 PM     TSTM WND GST     PLATTEVILLE             42.74N 90.48W
09/04/2012  M46.00 MPH       GRANT              WI   AWOS

0835 PM     TSTM WND GST     GLEN HAVEN              42.83N 91.07W
09/04/2012  E60.00 MPH       GRANT              WI   EMERGENCY MNGR

&&

ZT
Local storm report, Sep 4, 9:32 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
932 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     POTOSI                  42.69N 90.71W
09/04/2012                   GRANT              WI   AMATEUR RADIO

            TREES DOWN ACROSS ROAD IN POTOSI. TIME ESTIMATED FROM
            RADAR.

&&

ZT
Local storm report, Sep 4, 10:00 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             CLERMONT                43.00N 91.65W
09/04/2012  E1.00 INCH       FAYETTE            IA   EMERGENCY MNGR

&&

ADAMS
Local storm report, Sep 4, 10:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1024 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             CALMAR                  43.18N 91.87W
09/04/2012  E1.00 INCH       WINNESHIEK         IA   CO-OP OBSERVER

&&

ADAMS
Special weather statement, Sep 4, 10:26 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1026 PM CDT TUE SEP 4 2012

IAZ010-011-029-030-WIZ054-061-050500-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-WINNESHIEK-
1026 PM CDT TUE SEP 4 2012

...THUNDERSTORMS PERSIST LATE THIS EVENING...

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PARTS OF THE AREA LATE THIS
EVENING...AND WILL LIKELY PERSIST TOWARD MIDNIGHT. SOME OF THE
STORMS WILL BECOME STRONG...POSSIBLY SEVERE...PRODUCING 1/2 INCH
HAIL AND HEAVY DOWNPOURS.

RIECK
Local storm report, Sep 4, 10:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1050 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             CALMAR                  43.18N 91.87W
09/04/2012  E1.50 INCH       WINNESHIEK         IA   CO-OP OBSERVER

&&

ADAMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:06 PM CDTSevere Thunderstorm WarningARXAllamakee24 min
Sep 4, 7:35 PM CDTSevere Thunderstorm WarningARXClayton70 min
Sep 4, 8:09 PM CDTFlash Flood WarningARXAllamakee, Clayton6 hr
Sep 4, 10:10 PM CDTSevere Thunderstorm WarningARXClayton, Fayette65 min
Sep 4, 10:42 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek33 min
Sep 4, 11:09 PM CDTFlash Flood WarningARXAllamakee, Winneshiek5 hr
Sep 4, 11:36 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton, Fayette, Winneshiek47 min
Sep 4, 11:59 PM CDTSevere Thunderstorm WarningARXClayton61 min
Sep 5, 12:12 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell63 min
Sep 5, 12:31 AM CDTSevere Thunderstorm WarningARXChickasaw, Howard44 min
Sep 5, 1:06 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek24 min
Sep 5, 1:28 AM CDTSevere Thunderstorm WarningARXAllamakee32 min
Sep 5, 1:51 AM CDTFlash Flood WarningARXClayton, Fayette3 hr
Sep 5, 1:59 AM CDTFlash Flood WarningARXAllamakee, Clayton3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.